Lamictal is a type of anticonvulsant drug that is usually prescribed for stabilizing the mood in people affected by mood disorders such as bipolar disorder. The drug is also used to treat seizure disorders such as epilepsy.
Unlike other drugs that are used to treat similar disorders, Lamictal has a warning that is accompanied with the prescription information. The warning states that the use of Lamictal can occasionally lead to the development of Lamictal rash.
However, the warning is written in complicated medical terms. A simple explanation of Lamictal use and Lamictal rash is given below.
Most of the rashes that result from the intake of Lamictal do not result in serious complications. However, certain Lamictal rashes may require hospitalization. Children are more prone to develop serious instances of Lamictal rash than adults. The best way to prevent dangerous Lamictal rash is to diligently follow the prescribed medication and dosage as well as immediately report any instances of Lamictal rashes.
Lamictal rashes that can be fatal
One may wonder as to how rashes can be fatal or life-threatening. But this is the case in rashes such as toxic epidermal necrolysis or TEN and Stevens-Johnson syndrome or SJS. Such types of rashes can result in the death of large areas of the skin which increases the vulnerability to infections and can lead to severe disfigurement. It is a fact that the patients afflicted with the above rashes have a high mortality rate and usually tend to die due to the condition.
Lamictal intake can lead to the development of the above types of rashes.
Lamictal drug intake studies have indicated that around 0.8 percent of the children had developed life-threatening cases of Lamictal rash which required hospitalization. There was a fatality as well. On the other hand, adults were a little less susceptible to the development of dangerous instances of Lamictal rash with around 0.3 percent requiring hospitalization.
Besides age, there are several other factors that increase the risk in individuals to develop dangerous cases of Lamictal rash. They are listed below:
- The intake of sodium valproate such as Depakote or valproic acid such as Depakene in combination with Lamictal
- The intake of more than the initial prescribed dose when first commencing Lamictal therapy
- The quick or rapid increase of drug dosage after commencing Lamictal intake
Symptoms of Lamictal rash
It is not essential that all types of rashes that result from Lamictal intake are life-threatening. So how does one differentiate between dangerous Lamictal rash and the not dangerous ones? Unfortunately, there is no sure shot way to identify dangerous instances of Lamictal rash, even if one has been an extensive and prolonged user of the drug.
The only solution is to be on the constant lookout for rashes due to Lamictal intake and in case one develops Lamictal rash then it should be immediately reported to the health care provider.
Precautions for Lamictal consumption
One can take the following, necessary precautions to prevent instances of Lamictal rash:
- Avoid the rapid increase of Lamictal dosage after starting out.
- Avoid any increase in dosage without the doctor’s permission
- Avoid the intake of valproic acid or valproate along with Lamictal
- Make sure you completely understand the dosage instructions
- In case, one stops the drug intake then they should consult a doctor before starting the dosage again.
Lamictal rash pictures